Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 169, NWS Morristown, TN

August 27, 2016McMinn County, Meigs County, Rhea County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 27, 2016, 5:27 PM EDT for McMinn County, Meigs County, Rhea County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2016, 5:27 PM EDT (21:27 UTC)
Expired
Aug 27, 2016, 6:15 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties McMinn County, TN, Meigs County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 117 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 5:33 PM EDTTSTM WND DMGDecatur, TNTREES DOWN ACROSS MEIGS COUNTY...SPECIFICALLY NEAR DECATUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

001 
WUUS54 KMRX 272127
SVRMRX
TNC107-121-143-272215-
/O.NEW.KMRX.SV.W.0169.160827T2127Z-160827T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
527 PM EDT SAT AUG 27 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RHEA COUNTY IN EASTERN TENNESSEE...
  NORTHWESTERN MCMINN COUNTY IN EASTERN TENNESSEE...
  MEIGS COUNTY IN EASTERN TENNESSEE...

* UNTIL 615 PM EDT

* AT 527 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DECATUR...
  MOVING WEST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DAYTON...DECATUR...SPRING CITY...GRAYSVILLE...PEAKLAND...
  BIG SPRING...OLD WASHINGTON...HILLSVIEW AND EVENSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3538 8503 3541 8502 3544 8507 3543 8508
      3561 8506 3571 8496 3563 8466 3539 8471
      3537 8500 3538 8501 3537 8502
TIME...MOT...LOC 2127Z 097DEG 17KT 3552 8478 

HAIL...0.75IN
WIND...60MPH
 
$$

AMP.23
2 follow-up statements
753 
WWUS54 KMRX 272140
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
540 PM EDT SAT AUG 27 2016

TNC107-272149-
/O.CAN.KMRX.SV.W.0169.000000T0000Z-160827T2215Z/
MCMINN TN-
540 PM EDT SAT AUG 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCMINN COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3544 8507 3543 8508 3561 8506 3568 8499
      3568 8498 3569 8498 3571 8496 3562 8475
      3549 8476 3544 8481 3541 8502
TIME...MOT...LOC 2139Z 094DEG 16KT 3552 8484 

$$

TNC121-143-272215-
/O.CON.KMRX.SV.W.0169.000000T0000Z-160827T2215Z/
RHEA TN-MEIGS TN-
540 PM EDT SAT AUG 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR RHEA AND CENTRAL MEIGS COUNTIES...

AT 539 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
DECATUR...MOVING WEST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DAYTON...DECATUR...GRAYSVILLE...EVENSVILLE...
OLD WASHINGTON AND PEAKLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.


&&

LAT...LON 3544 8507 3543 8508 3561 8506 3568 8499
      3568 8498 3569 8498 3571 8496 3562 8475
      3549 8476 3544 8481 3541 8502
TIME...MOT...LOC 2139Z 094DEG 16KT 3552 8484 

HAIL...0.75IN
WIND...60MPH
 
$$

AMP.23
045 
WWUS54 KMRX 272152
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
552 PM EDT SAT AUG 27 2016

TNC121-143-272215-
/O.CON.KMRX.SV.W.0169.000000T0000Z-160827T2215Z/
RHEA TN-MEIGS TN-
552 PM EDT SAT AUG 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR RHEA AND CENTRAL MEIGS COUNTIES...

AT 552 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
DECATUR...MOVING WEST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DAYTON...DECATUR...GRAYSVILLE...EVENSVILLE AND OLD WASHINGTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. THIS STORM HAS A HISTORY OF KNOCKING DOWN SEVERAL TREES
NEAR DECATUR!

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3544 8507 3543 8508 3561 8506 3568 8499
      3568 8498 3569 8498 3571 8496 3562 8478
      3549 8479 3544 8482 3541 8502
TIME...MOT...LOC 2152Z 096DEG 15KT 3552 8489 

HAIL...0.75IN
WIND...60MPH
 
$$

AMP.23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:31 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 27, 2:31 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
231 PM EDT SAT AUG 27 2016

.SHORT TERM...(Tonight and Sunday)...Not a lot of change to the
pattern...as we remain on the west side of a persistent east coast
mid level ridge.  After any isolated convection this evening
dissipates...expect some convection again Sunday afternoon. Models
hint at more convective energy so coverage might be a bit higher on
Sunday...thus will continue the previous forecast of chance PoPs all
areas. It will continue to be hot as well.  Will tweak most MAV high
temps up slightly for Sunday.

.LONG TERM...(Sunday night through Saturday)...Little change to the
overall weather pattern for much of the extended period, so forecast
contains minimal changes. High pressure remains the dominant weather
feature for much of the long term forecast, bringing continued above
normal temperatures.  Strong daytime heating combined with a few
weak disturbances will bring the chance for isolated convection most
afternoons, with the best chance across the higher elevations. Model
consistency begins to digress late in the period with regards to a
frontal boundary approaching the region, but generally do not see a
significant change in the weather pattern. For now, will continue to
carry low pops for the second half of the upcoming week.

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  93  71  93 /  20  30  20  20
Knoxville McGhee Tyson Airport, TN  72  92  69  91 /  20  30  20  20
Oak Ridge, TN                       71  92  71  92 /  20  30  20  20
Tri Cities Airport, TN              68  92  62  90 /  20  30  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

LW/EMH
Hazardous weather outlook, Aug 27, 5:11 AM EDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 AM EDT SAT AUG 27 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
511 AM EDT SAT AUG 27 2016 /411 AM CDT SAT AUG 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 27, 3:56 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
356 PM EDT SAT AUG 27 2016

TNZ085>087-272045-
SOUTHEAST MONROE TN-NORTHWEST MONROE TN-MCMINN TN-
356 PM EDT SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCMINN AND WESTERN
MONROE COUNTIES UNTIL 445 PM EDT...

AT 356 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF MADISONVILLE...MOVING NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS...SWEETWATER...MADISONVILLE...ENGLEWOOD...VONORE...
TELLICO PLAINS...NIOTA...MOUNT VERNON AND CITICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3548 8459 3565 8441 3565 8440 3564 8440
      3565 8436 3567 8435 3566 8433 3540 8411
      3528 8426
TIME...MOT...LOC 1956Z 135DEG 13KT 3541 8425

AMP.23
Special weather statement, Aug 27, 4:30 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT SAT AUG 27 2016

TNZ068-069-071-272115-
KNOX TN-NW BLOUNT TN-LOUDON TN-
430 PM EDT SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX...NORTHWESTERN
BLOUNT AND NORTHEASTERN LOUDON COUNTIES UNTIL 515 PM EDT...

AT 430 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARYVILLE...MOVING NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...MARYVILLE...LENOIR CITY...ALCOA...FARRAGUT...
LOUISVILLE...ROCKFORD...EAGLETON VILLAGE...FRIENDSVILLE...
BEARDEN AND CLOVER HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3570 8386 3562 8405 3584 8428 3597 8397
TIME...MOT...LOC 2030Z 151DEG 15KT 3573 8400

AMP.23
Special weather statement, Aug 27, 5:07 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 PM EDT SAT AUG 27 2016

TNZ083>085-272200-
RHEA TN-MEIGS TN-MCMINN TN-
507 PM EDT SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RHEA...NORTHWESTERN
MCMINN AND NORTHEASTERN MEIGS COUNTIES UNTIL 600 PM EDT...

AT 507 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ATHENS...MOVING NORTHWEST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS...DAYTON...DECATUR...SPRING CITY...NIOTA...PEAKLAND...
TEN MILE...MURRAY STORE...GRANDVIEW...PINEY FALLS S.P....
EVENSVILLE...CLEAR WATER...
OLD WASHINGTON AND STINGING FORK FALLS S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3558 8451 3542 8461 3554 8503 3578 8487
TIME...MOT...LOC 2107Z 117DEG 18KT 3554 8465

AMP.23

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:46 PM EDTSpecial Weather StatementMRXPolk44 min
Aug 27, 3:56 PM EDTSpecial Weather StatementMRXMonroe49 min
Aug 27, 4:30 PM EDTSpecial Weather StatementMRXBlount45 min
Aug 27, 5:07 PM EDTSpecial Weather StatementMRXMcMinn, Meigs, Rhea53 min
Aug 27, 5:28 PM EDTSpecial Weather StatementMRXMarion47 min
Aug 27, 5:35 PM EDTSpecial Weather StatementMRXBlount, Loudon40 min
Aug 27, 5:58 PM EDTSpecial Weather StatementMRXGreene47 min
Aug 27, 6:05 PM EDTSpecial Weather StatementMRXLoudon40 min
Aug 27, 6:11 PM EDTSpecial Weather StatementMRXUnion49 min
Aug 27, 6:13 PM EDTSpecial Weather StatementMRXBledsoe, Rhea47 min
Aug 27, 6:19 PM EDTSpecial Weather StatementMRXMonroe41 min
Aug 27, 6:39 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe36 min
Aug 27, 6:46 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Union29 min
Aug 27, 7:15 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Union45 min
Aug 27, 7:27 PM EDTSpecial Weather StatementMRXRoane48 min
Aug 27, 7:37 PM EDTSpecial Weather StatementMRXUnion38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.